Utah, 2015

Dense Fog in Utah, December 22, 2015

December 22, 2015 · NWS GJT · 1 event in 1 county or zone

Low level moisture trapped under an inversion resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture trapped under an inversion resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 8:17 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 21, 8:17 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
817 PM MST MON DEC 21 2015

.UPDATE...
ISSUED AT 815 PM MST MON DEC 21 2015

SNOW AND BLOWING SNOW HAS BEGUN AT MANY LOCATIONS...AND THE
CURRENT FORECAST LOOKS ON TRACK. BEEN WATCHING THE HOURLY GUIDANCE
AT THE LOWER VALLEYS BELOW 5500 FT TO DETERMINE WHETHER ANY
UPDATES TO THE RAIN/SNOW LINE ARE NECESSARY...BUT THERE HAS BEEN GOOD
RUN TO RUN UNIFORMITY ON TEMPS RISING AROUND MIDNIGHT TONIGHT AND
DEWPOINTS RISING ABOVE FREEZING. STILL EXPECTING A SWITCH OVER TO
A RAIN/SNOW MIX AFTER MIDNIGHT AS DEWPOINTS RISE ALONG THE I-70
BORDER BETWEEN GREEN RIVER AND PARACHUTE...AND FROM GRAND JUNCTION
TO THE COLONA AREA. ELSEWHERE...BIG SNOW-GLOBE SNOWFLAKES WILL
INTENSIFY AND ACCUMULATE THROUGHOUT THE NIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 325 PM MST MON DEC 21 2015

TONIGHT THE POWERFUL JET NOSE PUNCHES INTO NORTHERN CALIFORNIA.
DEEP MOISTURE RIDES AHEAD OF THIS FEATURE FOR INCREASING SNOWFALL
THROUGH TONIGHT. TEMPERATURES STAY RELATIVELY MILD WITH THE -12C
ISOTHERM SATURATING AT AROUND 14KFT. SW-W WINDS WILL BE BRISK OVER
THE HIGHER TERRAIN CREATING BLOWING SNOW OVER MOUNTAIN PASSES.
SNOW LEVELS AROUND 5000FT IN THE CENTRAL VALLEYS LEAVE OUT MOST OF
THE GRAND VALLEY AND GRAND FLAT THOUGH THERE IS STILL SOME
POTENTIAL FOR LOWER SNOW LEVELS. THE NORTH FORK OF THE GUNNISON
AND MONTROSE AREA ALSO NEED TO BE WATCHED FOR POTENTIAL
HIGHLIGHTS.

SPEAKING OF HIGHLIGHTS...WENT AHEAD AND MADE ALL WATCHES NORTH OF
I-70 WARNINGS (EXCEPT FOR THE UINTA BASIN) AS TEMPS WILL REMAIN
COLD ENOUGH THAT ANY PRECIP WILL REMAIN SNOW. ALSO ADDED MOST
SOUTHERN ZONES EXCEPT SERN UT (BLANDING..BLUFF AREAS) AND CENTRAL
UT (MOAB AND I-70 CORRIDOR PORTION) AS TEMPS JUST LOOK TOO WARM
FOR MUCH ACCUMULATING SNOW. IMPORTANT TO NOTE THAT FOR REMAINING
VALLEY ZONES (I-70 SOUTHWARD)...THERE MAY BE PERIODS OF A
RAIN/SNOW MIX OR A CHANGE OVER TO ALL RAIN BEFORE SWITCHING BACK
TO SNOW. ROADS ARE EXPECTED TO BE A MESS SO THE WARNINGS/ADVISORIES
HAVE BEEN ISSUED TO ACCOUNT FOR SNOWFALL AMOUNTS AND IMPACTS
ESPECIALLY DURING THE BUSY HOLIDAY SEASON.

BY TUESDAY MORNING...WINDS WILL START PICKING UP ALOFT AS THE NOSE
OF THE JET BEGINS MOVING INTO THE AREA. MODELS REMAIN IN GOOD
AGREEMENT THAT SNOW WILL BE ONGOING BY DAYBREAK TOMORROW AND
FINALLY REACH OUR SOUTHERN VALLEYS WHEN REMAINING WARNINGS GO IN
EFFECT. SNOW AMOUNTS WILL VARY GREATLY DEPENDING ON ELEVATION AND
LOCATION. MTNS WILL LIKELY SEE ANYWHERE FROM 1 TO 2 FEET OF SNOW
WHILE VALLEYS WILL SEE 3 TO 6 INCHES BUT AGAIN...AMTS WILL VARY.
BIG FLY IN THE OINTMENT WILL BE TEMPERATURES AS GUIDANCE
SUGGESTING SOME WARM AIR ADVECTION ALOFT WHICH IS BRINGING SFC
TEMPS TO ABOVE FREEZING WHICH WOULD CAUSE A SWITCH TO RAIN AS
MENTIONED ABOVE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 325 PM MST MON DEC 21 2015

NAM12 NOW SHOWING A WEAK SHORTWAVE MOVING OVERHEAD WEDNESDAY WHICH
WILL KEEP SNOWFALL GOING THOUGH IT WILL SHIFT EAST AND FAVOR MTNS
ALONG THE CONTINENTAL DIVIDE. AT THIS TIME...REMAINING HIGHLIGHTS
FOR THE NORTHERN AND CENTRAL MTNS DROP OFF AT NOON BUT MAY NEED TO
BE PUSHED BACK IF SNOW CONTINUES. PLENTY OF TIME YET TO SEE HOW
THIS STORM PLAYS OUT. THOSE AREAS AWAY FROM MTNS WILL SEE SOME
BREAKS IN THE CLOUDS...OCCNL SHOWERS AROUND THE AREA BUT LITTLE
ELSE.

BY THURSDAY...THE JET WILL HAVE BECOME MORE WEST TO EAST ORIENTED
AND WILL BE MOVING ACROSS OUR CWA. THE ORIENTATION OF THE JET WILL
ALLOW WEAK PERTURBATIONS TO FIRE OFF SOME SHOWERS DURING THE DAY BEFORE
THE NEXT STORM MOVES IN. SOME SHORT WAVE ENERGY IS SHOWING A WEAK
WAVE MOVING IN FROM THE SOUTH THAT WILL GET ABSORBED BY A STRONG
TROUGH THAT WILL APPROACH FROM THE WEST. WHAT THIS MEANS IS PRECIP
CHANCES INCREASE CHRISTMAS EVE NIGHT AND BY CHRISTMAS
MORNING...WIDESPREAD SNOWFALL IS POSSIBLE. A WHITE CHRISTMAS WILL
LIKELY BE THE END RESULT FOR MANY FOLKS. SNOW AMOUNTS LOOK TO BE
IN THE 6 TO 12 INCH RANGE WITH HIGHER AMOUNTS FOR THE MTNS ONCE
AGAIN.

SATURDAY MORNING...BOTH THE EC AND GFS NOW SHOW A CLOSED LOW
FORMING OVER AZ AND DRIFTING EASTWARD THROUGH MONDAY. THE END
RESULT IS POSSIBLY MORE PRECIP FOR THE SAN JUANS AND SOUTHERN
VALLEYS BUT WILL NEED TO SEE HOW THE STORM EVOLVES AS MID RANGE
MODELS HAVE BEEN JUMPING BACK AND FORTH BETWEEN A TROUGH AND
CLOSED LOW SOLN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 815 PM MST MON DEC 21 2015

WIDESPREAD LIGHT TO MODERATE SNOW WILL CONTINUE TO INTENSIFY FROM
WEST TO EAST. EXPECT MVFR AND OCNL IFR CIGS AND VSBYS IN SNOWFALL
AT ALL TAF SITES BEFORE 12Z TUESDAY MORNING DUE TO SNOW AND
LOWERED CIGS. MTNS AND HIGH PASSES WILL BE COMPLETELY OBSCURED
THROUGHOUT THE NEXT 24 HOURS...WITH CONDITIONS SLIGHTLY IMPROVING
OVER EASTERN UTAH AFTER 20Z TUESDAY. THE WESTERN COLORADO HIGH
COUNTRY WILL REMAIN SOCKED IN THROUGH 06Z TUESDAY EVENING. WIND
GUSTS TO 30 MPH MAY POSSIBLY MIX DOWN TO THE AIRPORTS AFTER 16Z
TUESDAY...MOST LIKELY AT KTEX...KEGE...KCNY...AND KTEX.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING UNTIL 9 AM MST WEDNESDAY FOR COZ001-002-005-
     007-008-014.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM MST
     WEDNESDAY FOR COZ020.

     WINTER STORM WARNING UNTIL 6 AM MST WEDNESDAY FOR COZ003-017.

     WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY FOR COZ004-009-
     010-012-013.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 AM MST WEDNESDAY
     FOR COZ018-019.

     WINTER STORM WARNING FROM 6 AM TUESDAY TO 9 AM MST WEDNESDAY FOR
     COZ021>023.

UT...WINTER STORM WARNING UNTIL 9 AM MST WEDNESDAY FOR UTZ023-025.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM MST
     WEDNESDAY FOR UTZ029.

     WINTER STORM WARNING UNTIL 6 AM MST WEDNESDAY FOR UTZ028.

&&

UPDATE...JAM
SHORT TERM...JOE/TGR
LONG TERM...TGR
AVIATION...JAM
Hazardous weather outlook, Dec 21, 5:52 AM MST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MST MON DEC 21 2015

COZ001>014-017>023-UTZ022>025-027>029-221300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MST MON DEC 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW WILL LIGHTEN UP THIS AFTERNOON FOR A SHORT BREAK
BEFORE THE NEXT WEATHER SYSTEM MOVES IN FROM THE NORTHWEST. ONLY
SPOTTY LIGHT ACCUMULATIONS ARE ANTICIPATED THIS MORNING...BUT
TONIGHT WILL BE A DIFFERENT STORY. SNOW WILL INCREASE ACROSS THE
NORTH TONIGHT AND SPREAD SOUTHWARD OVERNIGHT. SNOW WILL BE
COMBINED WITH GUSTY WINDS ABOVE TIMBERLINE AND OVER THE MOUNTAIN
PASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SUBSTANTIAL WINTER STORM ARRIVES CONTINUES TUESDAY AND WEDNESDAY.
SIGNIFICANT MOUNTAIN SNOW ACCUMULATIONS COMBINED WITH STRONG WINDS
OVER THE PASSES WILL OCCUR WITH A MAJOR IMPACT ON TRAVEL. ADVERSE
CONDITIONS MAY EXIST OVER THE MOUNTAIN PASSES WITH HEAVY SNOWFALL
AND GUSTY WINDS CREATING PERIODIC WHITEOUT CONDITIONS. SNOW
ACCUMULATIONS WILL RANGE FROM 1 TO 2 FEET ON WEST FACING ASPECTS
OF THE WESTERN COLORADO MOUNTAINS.

THURSDAY THROUGH SATURDAY...INCLUDING CHRISTMAS DAY...THE
POTENTIAL EXISTS FOR ANOTHER WINTER STORM THAT PRODUCES
SIGNIFICANT SNOWFALL IN THE VALLEYS AND MOUNTAINS. PEOPLE
PLANNING HOLIDAY TRAVEL SHOULD MONITOR THE LATEST FORECASTS AS
THERE IS SOME UNCERTAINTY WHEN THE WINTER STORM ARRIVES AND HOW
LONG IT WILL PERSIST. TEMPERATURES ARE EXPECTED TO TURN COLDER AT
THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 22, 12:00 AM MST to 4:30 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Mesonet
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog occurred in the Vernal area. The visibility dropped to a quarter mile at the Vernal airport for about 4 hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611144.